Hail, Stanton
- When
- June 5, 2:45 PM CST
- Where
- Stanton County, Manter
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.520, -101.880
An estimated 1.75 inch hail report from social media.
Mid-level CVA with surface heating leading to instability, storms initiated along a surface boundary in Colorado. Into the afternoon these storms strengthened and moved into SW Kansas producing a tornado, hail, strong wind gusts, and areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Mid-level CVA with surface heating leading to instability, storms initiated along a surface boundary in Colorado. Into the afternoon these storms strengthened and moved into SW Kansas producing a tornado, hail, strong wind gusts, and areas of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 12:59 PM CST, 1 hour 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 159 PM CDT Thu Jun 5 2025 .KEY MESSAGES... - Severe thunderstorms capable of producing hail larger than 2", strong damaging winds and locally heavy rainfall will be possible this afternoon and early tonight. A tornado or two can not be ruled out late today across extreme southwest Kansas. - Heavy rainfall tonight from these thunderstorms may result in localized flash flooding along the Oklahoma border and areas east of Liberal. A flood watch is in effect for these locations. - There are chance for severe thunderstorms Friday evening and overnight near the Oklahoma border (15 to near 30%). && .UPDATE... Issued at 153 PM CDT Thu Jun 5 2025 Mesoscale discussion... Unusually cool 700mb temperatures for early June has resulted in very weak capping and early storm initiation this afternoon. There is a sharp drop off in potential temperature east of the Colorado state line due to persistent low stratus. 0-1 km srh is around 100 m2/s2 and is advertised to increase slighly by 00z. With bulk shear values over 50 kts, supercell mode is likely with very large hail. Although the low level shear is marginal, there is still potential for tornadoes for sharply right turning storms. && .DISCUSSION... Issued at 140 PM CDT Thu Jun 5 2025 Earlier this morning, an upper level wave, based on 700-400 mb differential vorticity advection and associated ongoing light convection, was moving across northern Kansas. A second upper level wave appears to be located near the Four Corners region based on 400 mb PVU. At the surface, a boundary extended from extreme southeastern Colorado into the Texas Panhandle with widespread stratus and an easterly upslope flow located north of this boundary. Visible satellite imagery indicates breaks in the low cloud cover along and north of the boundary. Clearing skies near this surface boundary will be critical for afternoon thunderstorm development as this surface boundary moves across extreme southwestern Kansas today. Severe Weather Potential Late Today into Early Tonight. Short term models were in agreement and also had run to run consistency in moving this surface boundary into southwest Kansas by early afternoon. Partial clearing will support increased surface-based instability. Given this combined with 0-6 km shear exceeding 40 knots and continued moisture advection on southeasterly flow...conditions appear favorable for severe thunderstorm development by mid afternoon as the HRRR suggests. Agree with the SPC’s assessment that a few supercells may develop along the boundary late in the day and what storms that do develop will be capable of producing very large hail (greater than 2 inches in diameter) and damaging winds. Low level shear near the boundary may also support a brief, isolated tornado or two while storms remain discrete. The corridor of greatest risk currently appears to be from south of Syracuse through Garden City and Dodge City, extending toward Pratt. Secondary Storm Threat Overnight. Storms that develop this afternoon will move southeast into Oklahoma by early evening. However as these storms begin to exit southwest Kansas another cluster of thunderstorms, originating earlier in the day across eastern Colorado, is expected to enter southwest Kansas. These evening storms may bring strong damaging winds and heavy rainfall. Since this second round will track over areas already affected by the afternoon storms, training cells could lead to localized flash flooding. Given the current rainfall forecast between 1.5 and 2.5 inches south and east of Dodge City, latest Flash Flood Guidances and thunderstorms with heavy rainfall moving over the same area overnight will go ahead on issuing a Flood Watch for excessive flooding. The severe threat should diminish around or shortly after midnight as storms shift south into Oklahoma. Another Risk for Severe Weather Friday. Rain cooled outflow from tonights storms will push the surface boundary south into the Texas Panhandle. The SREF model keeps this boundary south of the Oklahoma border through 00Z Saturday but a moist upslope flow will persist across extreme southwest Kansas. By late Friday, renewed instability and increasing lift near the boundary may trigger additional afternoon and evening thunderstorms. These storms will likely move southeast along a corridor of enhanced moisture and instability. Wind gusts up to 60 mph and locally heavy rainfall will be the primary hazards from Saturdays storms. After a brief break in convection on Saturday night, thunderstorm chances return Sunday. A northern branch upper low will move across the Northern Plains into the Great Lakes, allowing a cold front to sweep across southwest Kansas. Forecast guidance currently indicates a 30–50% chance for CAPE >500 J/kg and shear >30 kt, supporting the potential for late afternoon and evening thunderstorms. The best overlap of shear and instability currently appears to be focused near and south of the Oklahoma border. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1238 PM CDT Thu Jun 5 2025 Low clouds across southwest Kansas at 17z today will give way to some breaks of sunshine and VFR conditions between 21z today and 00z Friday. The exception will be the Hays area where VFR conditions have already developed. This improving sky cover will not last long as scattered thunderstorms will be developing and moving across southwest Kansas late today and overnight. There is a risk of severe weather late today and overnight but this will be primary focused south of the Dodge City and Garden City areas. As these thunderstorms spread across southwest Kansas early tonight (between 03z-06z) there is a 60-80% chance for ceilings to fall below 1000ft AGL. These low clouds will linger through the overnight hours and into early Thursday morning. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Friday morning for KSZ087>090. && UPDATE...Finch DISCUSSION...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 155 PM CDT Thu Jun 5 2025 KSZ030-031-043>046-061>066-074>081-084>090-061900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 155 PM CDT Thu Jun 5 2025 /1255 PM MDT Thu Jun 5 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight There will be a chance for severe thunderstorms late this afternoon and tonight. A few of the stronger storms will be capable of producing hail larger than 2 inches, strong gusty winds and locally heavy rainfall will be possible this afternoon and tonight. An isolated tornado or two also cannot be ruled out. Some thunderstorms will be capable of producing periods of heavy rainfall tonight. This may cause localized flash flooding along the Oklahoma border and east of Liberal. A flood watch is in effect tonight for this area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be slight chance for severe thunderstorms on Friday across extreme southwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm south of a Syracuse to Garden City to Dodge City line.
The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
10 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
An estimated 1.75 inch hail report from social media.
The emergency manager reported 3 inch hail at location 2 (outside of Manter) and 1 inch hail a couple minutes prior at location 1.
Pictures of 2 inch measured hail via social media.
Pictures of golf ball sized hail via social media.
Off-duty NWS employee reported a tornado with a photo. Shortly after, multiple storm chasers corroborated the report with more reports and pictures of the tornado. It was a very brief tornado with no damage.
Emergency Manager reported water covering the roads in the low lying areas between Johnson and Manter. Again confirmed the continuing report 25 minutes later.
Emergency manager reported 1 inch hail.
The emergency manager reported 1.75 inch hail.
Spotter reported flooding including multiple roads with water moving over them.
A public report of 1 inch hail.
Report from mPING: Ping Pong Ball (1.50 in.).
Report was from KAKE storm chaser.
Multiple public reports of 0.75-1 inch hail over the course of a few minutes.
Mesonet station recorded a 58 mph wind gust.
Report on social media includes a picture of multiple roads flooded with running water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268645, 1268648, 1268652, 1268651, 1268685, 1268690, 1268664, 1268655, 1268693, 1268661, 1268656, 1268660, 1268654, 1268665, 1268695.